Iowa, 2015

Hail in Iowa, May 4, 2015

May 4, 2015 · NWS DMX · 1 event in 1 county or zone

Thunderstorms formed in the evening hours of the 4th. For the most part the storms were not very strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms formed in the evening hours of the 4th. For the most part the storms were not very strong. One storm in Marion County dropped nickel size hail in the Bussey area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 5:46 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 4, 5:46 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT MON MAY 4 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 342 PM CDT MON MAY 4 2015

THE FRONTAL BOUNDARY CURRENTLY RESIDES ALONG THE IOWA-MISSOURI
BORDER AND IS ALL BUT STATIONARY AT THIS POINT AND SHOULD SLOWLY
REVERSE COURSE LATER TODAY. SHOWERS ASSOCIATED WITH A SHORT WAVE
MOVING INTO THE CWA WILL CONTINUE TO DEVELOP AND MOVE
NORTHEASTWARD. ALONG WITH IT...THETA-E ADVECTION WILL CONTINUE
TO MOVE IN TO THE CENTRAL PORTIONS OF THE CWA AND HELP KEEP
SHOWERS GOING THIS AFTERNOON AND INTO THE EVENING. MORE VIGOROUS
STORMS WILL DEVELOP LATER THIS AFTERNOON IN THE SOUTHWEST ALONG
THE INSTABILITY AXIS TO THE WEST...WHERE MUCAPE VALUES ARE 1000+
J/KG. EARLY STORMS ARE LIKELY TO BE ELEVATED AND FORCED BY THETA-E
ADVECTION AND POSITIVE VORTICITY ADVECTION ASSOCIATED WITH THE
SHORTWAVE. ADDITIONALLY...THE HIGH RES MODELS HAVE STORMS
DEVELOPING IN SOUTH CENTRAL IOWA...AROUND OTTUMWA...WHERE SBCAPE
IS AROUND 1500-2000 J/KG AND CLEAR SKIES EARLIER ERODED THE CAP.

THE LAST FEW MODEL RUNS HAVE KEPT SHOWERS AND STORMS FURTHER
SOUTH...NOT REACHING AREAS OF NORTH CENTRAL AND NORTHEASTERN IOWA
UNTIL WELL AFTER 00Z AND SLOWED DOWN THE NORTHWARD MOVEMENT OF
POPS ALONG WITH THE NEIGHBORS. THE THREAT FOR SEVERE WEATHER IS
LIMITED WITH GENERALLY WEAKER SHEAR VALUES...BUT HAIL AND WINDS
WILL BE THE MAIN THREATS...ESPECIALLY IF THE CONVECTION GOES
LINEAR LATER TONIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 342 PM CDT MON MAY 4 2015

THE KEY FOCUS OVER THE EXTENDED PERIOD WAS PRECIP CHANCES AND
TIMING OF PRECIP DURING THE MIDDLE OF THE WEEK. LEANED TOWARD THE
NAM12/ARW-NMM WRF TUESDAY...THEN A NAM12/ECMWF BLEND FOR
WEDNESDAY INTO WEDNESDAY NIGHT. LATE IN THE PERIOD...THERE WAS A
SLIGHT LEAN TOWARDS THE ECMWF INTO THE WEEKEND.

TUESDAY INTO WEDNESDAY NIGHT...FRONT LOOKS TO SURGE NORTHWARD
DURING THE MORNING TUESDAY AND STORM ACTIVITY WILL SHIFT NORTH
WITH THE FRONT THROUGH MIDDAY TUESDAY. THETA-E ADVECTION AND
FRONTOGENETICAL FORCING BEGINS TO DIMINISH OR PHASE OUT BY THE
EARLY AFTERNOON IN NORTHERN IOWA AND HAVE LOW CONFIDENCE IN
STORMS/SHOWERS TO PERSIST MUCH PAST 18Z TUESDAY. THE ARW-WRF
/NMM-WRF HAVE A DECENT HANDLE ON THE RADAR TRENDS THROUGH THE
MORNING HOURS TUESDAY. LOWERED POPS CONSIDERABLY TUESDAY
AFTERNOON TO REFLECT THIS TREND. TEMPERATURES WILL REBOUND TO
AROUND 80 OVER THE SOUTHERN HALF OF THE STATE AND MAY NEED TO GO
SLIGHTLY WARMER IF CLOUD COVER CLEARS OUT SOONER THAN ANTICIPATED.

DRY CONDITIONS OVER MUCH OF THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY EVEN THOUGH THE GFS HAS THE BOUNDARY DRAPED ACROSS IOWA
AND STORMS THROUGH MUCH OF THE NIGHT. THIS IS THE FIRST MENTION
OF THIS TREND VIA GFS SO SOMETHING TO MONITOR IF OTHER MODELS
BEGIN TO SHOW THIS SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY.

BROAD WEAK AREA OF QG FORCING SLOWLY PUSHES INTO WESTERN IOWA BY
WEDNESDAY MORNING AND TRANSITIONS EASTWARD THROUGHOUT THE DAY.
SEVERAL MID TO UPPER LEVEL SHORTWAVES MOVE NORTH TO NORTHEAST IN
CONJUNCTION WITH A PARENT NEGATIVELY TILTED 500MB TROUGH MOVING
INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. FAIRLY STRONG
MOISTURE TRANSPORT INTO THE STATE WEDNESDAY AFTERNOON AND EVENING
AND HAVE HIGHEST POPS GOING ACROSS THE FORECAST AREA DURING THIS
TIME. SEVERE CHANCES SEEM LIMITED WITH THE LACK OF ANY SIGNIFICANT
INSTABILITY AND SHEAR PRESENT.

THURSDAY AND FRIDAY...SURFACE LOW AND AFOREMENTIONED 500MB TROUGH
CONTINUE TO PUSH THROUGH THE DAKOTAS INTO MINNESOTA THURSDAY. THIS
PLACES CENTRAL IOWA IN SOUTHWEST FLOW ALOFT WITH 850MB TEMPS
WARMING TO +13C TO +14C THURSDAY AFTERNOON. HOWEVER...COLD FRONT
ENTERS THE WESTERN EDGES OF THE STATE BY 00Z FRIDAY AND SHOULD BE
ENOUGH FORCING OVER THE WESTERN PORTIONS OF THE FORECAST AREA TO
KEEP HIGH CHANCE/LIKELY POPS GOING FOR THURSDAY INTO THURSDAY
NIGHT. TRENDED DRIER FOR FRIDAY WITH THE COLD FRONT LOCATED IN
SOUTHERN IOWA BY THIS TIME.

SATURDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN CONTINUES
THROUGHOUT THE WEEKEND WITH A SERIES OF SHORTWAVES OUT AHEAD OF A
DEEP UPPER LEVEL TROUGH THAT PUSHES THROUGH THE REGION BY SUNDAY
AFTERNOON INTO EARLY MONDAY. THIS LOOKS TO BE THE NEXT POTENTIAL
FOR ANY WIDESPREAD SEVERE WEATHER.

&&

.AVIATION...05/00Z
ISSUED AT 644 PM CDT MON MAY 4 2015

SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE AREA TONIGHT WITH
THUNDERSTORMS MOST PREVALENT OVER SOUTHERN IOWA. CIGS ARE EXPECTED
TO DROP TO MVFR WITH LOCAL IFR POSSIBLE OVERNIGHT INTO TUESDAY
MORNING. FOCUS FOR THE ACTIVITY IS ANTICIPATED TO SHIFT INTO
NORTHERN IOWA DURING THE DAY TUESDAY WITH VFR DEVELOPING SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CURTIS
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, May 4, 3:14 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT MON MAY 4 2015

IAZ070>075-081>086-092>097-052115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
414 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS
SOUTHERN IOWA. A FEW OF THE STORMS MAY BE SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY
THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE
SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED
THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL
THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER STORM REPORTS ARE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-052115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
414 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND STORMS WILL MOVE THROUGH PORTIONS OF CENTRAL AND
NORTHERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY
THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE
SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED
THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL
THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CURTIS

In the hours before

Special weather statement, May 4, 6:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON MAY 4 2015

IAZ094-095-050130-
DECATUR IA-WAYNE IA-
749 PM CDT MON MAY 4 2015

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF LEON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEON...CORYDON...ALLERTON...HUMESTON...GARDEN GROVE AND CLIO.

LAT...LON 4070 9382 4090 9354 4090 9345 4074 9325
      4058 9357 4058 9373
TIME...MOT...LOC 0048Z 232DEG 21KT 4069 9369

AWB
Special weather statement, May 4, 7:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT MON MAY 4 2015

IAZ074-075-050230-
MAHASKA IA-MARION IA-
839 PM CDT MON MAY 4 2015

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF KNOXVILLE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...NEW SHARON...BEACON...UNIVERSITY PARK...BUSSEY...
HARVEY...ROSE HILL...LEIGHTON...HAMILTON...MARYSVILLE AND LAKE KEOMAH
STATE PARK.

LAT...LON 4116 9290 4116 9297 4129 9309 4151 9270
      4151 9261 4134 9241
TIME...MOT...LOC 0139Z 235DEG 27KT 4124 9298

AWB

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 4, 8:15 PM CST
Where
Marion County, 1.25 mi ENE of Bussey
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.210, -92.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565446.